Master of Science in Nursing (MSN)
School of Nursing
Although clients diagnosed with colorectal cancer (CRC) are receiving more advanced and successful chemotherapy treatments, the side effects of these treatments continue to cause anxiety, discomfort, pain, and a diminished quality of life. Treatments must be developed to avoid some of the most unpleasant symptoms a client experiences as a result of these treatments. The purpose of this study was to examine the incidence of constipation related to the treatment of chemotherapy-induced nausea and vomiting (CINV) and to identify treatments that are successful in managing constipation while maintaining effective control of CINV. Constipation can be a significant problem with a negative impact on lifestyle during chemotherapy and needs aggressive management. Use of ondansetron as an antiemetic is associated with the development of constipation. A retrospective study was performed to identify the rate of constipation among a cohort of CRC clients and to determine effective treatment of constipation in the CRC client undergoing chemotherapy. Results of the study include increased rate of constipation in the study group, and limited documentation of symptoms and treatments. The study provided evidence that constipation is a significant side effect of CINV treatment with ondansetron and requires a comprehensive history to determine etiology. Communication is an important aspect of care, with the Clinical Nurse Specialist (CNS) informing staff of client history and insuring continuity of care. Implications and recommendations are identified and discussed.
Danzer, Mary Ellen, "Quality Management of Chemotherapy: Induced Nausea and Vomiting with Minimal Constipation" (2012). Master's Theses, Dissertations, Graduate Research and Major Papers Overview. 198.
Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-No Derivative Works 4.0 International License.